West Virginia, 2017

Flash Flooding and Hail in West Virginia, May 20, 2017

May 20, 2017 · NWS RLX · 10 events in 5 counties and zones

A warm front lifted across the Middle Ohio River Valley and Central Appalachians during the afternoon and evening of the 20th. Strong to severe thunderstorms resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted across the Middle Ohio River Valley and Central Appalachians during the afternoon and evening of the 20th. Strong to severe thunderstorms resulted. Areas of very heavy rainfall also developed, causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 20, 2:16 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 20, 2:16 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...

Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.

Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.

Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...

The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...

VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening.  MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.

EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
     024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JS
Hazardous weather outlook, May 20, 2:27 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
327 PM EDT Sat May 20 2017

WVZ006>011-014>020-027>032-039-040-517>526-211930-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-OHZ066-067-075-076-083>087-211930-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will bring copious rainfall to the area on Sunday. The
area is under a marginal risk for excessive rainfall on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
327 PM EDT Sat May 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 2:24 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT SAT MAY 20 2017

KYZ101>103-202015-
Boyd-Greenup-Carter-
324 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Grayson, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ashland, Grayson, Cannonsburg, Princess, Durbin, Coalton, Denton,
Naples, Rush, Flatwoods, Russell, Bellefonte, Westwood, Lockwood,
Hopewell, Summit, Hitchins and Mavity.

This includes Interstate 64 in Kentucky between mile markers 169 and
191.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3853 8269 3851 8267 3836 8259 3836 8260
      3835 8260 3833 8257 3832 8257 3830 8258
      3828 8258 3823 8291 3837 8301
TIME...MOT...LOC 1924Z 246DEG 10KT 3832 8289

17
Special weather statement, May 20, 2:40 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
340 PM EDT SAT MAY 20 2017

KYZ105-202015-
Lawrence-
340 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE COUNTY...

At 339 PM EDT, a strong thunderstorm was located near Charley, or 7
miles southeast of Blaine, moving northeast at 5 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yatesville Lake State Park, Ulysses, Charley and Gallup.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8268 3795 8251 3796 8253 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3789 8267 3791 8272 3797 8283 3798 8287
TIME...MOT...LOC 1939Z 228DEG 6KT 3795 8275

17
Special weather statement, May 20, 3:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT SAT MAY 20 2017

KYZ101>103-OHZ087-WVZ005-202030-
Boyd-Greenup-Carter-Lawrence-Wayne-
400 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER...SOUTH CENTRAL LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...

At 359 PM EDT, a strong thunderstorm was located over Cannonsburg,
moving northeast at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Coalton, Naples, Rush, Flatwoods,
South Point, Russell, Burlington, Bellefonte, Westwood, Summit and
Mavity.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 175 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 5.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3827 8287 3837 8289 3856 8265 3847 8251
      3832 8250
TIME...MOT...LOC 1959Z 242DEG 15KT 3840 8271

17
Local storm report, May 20, 3:05 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             RUSH                    38.33N  82.78W
05/20/2017  E1.25 INCH       BOYD               KY   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 1.25 INCH HAIL.

&&

EVENT NUMBER RLX1700422

SL
Local storm report, May 20, 3:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             RUSH                    38.33N  82.78W
05/20/2017  E2.50 INCH       BOYD               KY   BROADCAST MEDIA

            SOCIAL MEDIA PICTURE OF ESTIMATED 2.5 INCH HAIL IN CITY
            OF RUSH.

&&

EVENT NUMBER RLX1700423

SL
Special weather statement, May 20, 3:32 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT SAT MAY 20 2017

KYZ101>103-105-OHZ087-WVZ005-202115-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-
432 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHEASTERN GREENUP...SOUTHEASTERN CARTER...SOUTHWESTERN LAWRENCE
AND NORTHWESTERN WAYNE COUNTIES...

At 432 PM EDT, a strong thunderstorm was located near Rush, or 8
miles south of Cannonsburg, moving north at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ashland, Ironton, Coal Grove, Cannonsburg, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Denton, Naples, Rush, Durbin, Flatwoods,
South Point, Russell, Raceland, Worthington, Burlington and Wurtland.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 177 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3858 8280 3858 8279 3849 8247 3815 8268
      3822 8290
TIME...MOT...LOC 2032Z 199DEG 15KT 3827 8276

17

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Pocahontas

When
May 20, 3:35 PM EST to 5:00 PM EST
Where
Pocahontas County, 1.51 mi E of Deer Creek to 1.88 mi S of Sitlington
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.380, -79.892

Thomas Creek flooded near Dunmore, causing minor flooding along Route 28.

Thunderstorm Wind, McDowell

When
May 20, 4:10 PM EST
Where
McDowell County, 1.3 mi WNW of Keystone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.430, -81.470

Multiple trees were blown down near Carswell Hollow and Vivian.

Thunderstorm Wind, Cabell

When
May 20, 4:35 PM EST
Where
Cabell County, Roach
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.370, -82.220

A single tree was blown down along Route 10 near Merritts Creek.

Flash Flood, Cabell

When
May 20, 5:00 PM EST to 6:00 PM EST
Where
Cabell County, 0.32 mi SE of Huntington to 0.51 mi E of Huntington
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.416, -82.446

The viaducts in the city of Huntington flooded due to heavy rainfall.

Hail, Fayette

When
May 20, 5:00 PM EST
Where
Fayette County, 0.88 mi SE of Beelick Knob
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -80.860

Thunderstorm Wind, Fayette

When
May 20, 5:40 PM EST
Where
Fayette County, 0.88 mi SE of Maplewood
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.910, -80.920

A single tree was blown down in Danese.

Hail, Boone

When
May 20, 6:35 PM EST
Where
Boone County, 2.29 mi WNW of Ramage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -81.870

Thunderstorm Wind, Fayette

When
May 20, 6:40 PM EST
Where
Fayette County, 0.88 mi SW of Gauley Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.160, -81.210

Thunderstorm winds blew a tree down in Glen Ferris.

Thunderstorm Wind, Boone

When
May 20, 6:50 PM EST
Where
Boone County, 1.09 mi E of Jeffrey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.970, -81.800

A tree and some power lines were blown down onto a house along Ramage Road.

Thunderstorm Wind, Boone

When
May 20, 6:53 PM EST
Where
Boone County, 1.09 mi E of Greenview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.000, -81.800

A tree and some power lines were blown down onto a mobile home in Greenview.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688940, 688958, 688959, 688956, 688960, 688965, 688961, 688962, 688964, 688963.